Skip Navigation LinksHome > March 2014 - Volume 30 - Issue 3 > Status Epilepticus, Cardiac Resuscitation, and Posterior Rev...
Pediatric Emergency Care:
doi: 10.1097/PEC.0000000000000091
Illustrative Cases

Status Epilepticus, Cardiac Resuscitation, and Posterior Reversible Encephalopathy Syndrome After Ingestion of Viscous Lidocaine: A Plea for More Childproof Packaging of Pharmaceuticals

Kargl, Simon MD*; Hornath, Franz MD; Rossegg, Ulrike MD; Biebl, Ariane MD; Pumberger, Wolfgang MD*; Schmitt, Klaus MD; Furtner, Dieter MD

Collapse Box

Abstract

Abstract: Ingestion of viscous lidocaine in children can lead to potentially lethal neurologic and cardiac effects. We report the case of a 2-year-old boy who developed posterior reversible encephalopathy syndrome 2 days after unobserved ingestion of about 500 mg viscous lidocaine (40 mg/kg of bodyweight). Initially, the child presented with convulsive status epilepticus and subsequent cardiac arrest necessitating cardiopulmonary resuscitation for eight minutes. After 2 days of full recovery, the child presented with progressive disorientation, dizziness, and visual neglect. Lasting for 2 days, these symptoms finally disappeared completely. Combined with the findings on cerebral magnetic resonance imaging, this episode was interpreted as posterior reversible encephalopathy syndrome. Two weeks after the ingestion, no neurologic and visual abnormalities were found. Viscous lidocaine is prescribed routinely for dentition or other painful lesions in the oral cavity in children. Despite the potential hazardousness of the drug, packaging of viscous lidocaine is not childproof. Therefore, physicians have to instruct the parents carefully to minimize the risk of overuse or accidental ingestion. In general, the use of viscous lidocaine should be limited.

© 2014 Lippincott Williams & Wilkins, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.